Audible clicking on blinking: an adverse effect of topical prostaglandin analogue medication

Farshad Abedi, Angela Chappell, Jamie Craig

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

The prostaglandin analogues (PGAs), latanoprost, bimatoprost and travoprost have significantly changed the pharmacological management of glaucoma and ocular hypertension. Based on their good efficacy with only once daily dosing, and their low rate of systemic side effects, they are currently the mainstay of treatment.1 Therefore, it is important that medical practitioners are aware of their potential adverse effects. Conjunctival hyperaemia, iris pigmentation, hypertrichosis, periocular skin pigmentation, cystoid macular oedema, iris cysts, deepening of the upper eyelid sulci, sunken eye appearance and periorbital fat atrophy have been reported.2-4 Kucukevcilioglu et al. published their observations of 105 patients treated with PGAs in one eye for more than 1 month. The rate of prostaglandin‐associated periorbitopathy was 93.3%, 41.4% and 70% in the bimatoprost, latanoprost and travoprost groups.4 An Australian group recently reported audible blinking after topical bimatoprost for 3 years followed by travoprost 0.0004%/timolol 0.5% for 2 years.5 In this study, we present a case with clearly audible clicking sounds from both eyelids associated with each blink, after topical use of travoprost for 7 years.
Original languageEnglish
Pages (from-to)304-306
Number of pages3
JournalClinical and Experimental Ophthalmology
Volume45
Issue number3
DOIs
Publication statusPublished - 2017

Keywords

  • Glaucoma
  • prostaglandin analogues
  • ocular hypertension
  • eyelids
  • clicking

Fingerprint Dive into the research topics of 'Audible clicking on blinking: an adverse effect of topical prostaglandin analogue medication'. Together they form a unique fingerprint.

  • Cite this